Tryptophan

Is It Safe?

At this time, it is not clear if the supplements are safe for the general public. There is some concern that they may be responsible for a very serious condition known as eosinophilia-myalgia syndrome (EMS). Some people are more likely than others to experience problems due to tryptophan. Therefore, you should talk with your healthcare provider before taking these supplements if you have:
 
  • Liver disease, such as liver failure, cirrhosis, or hepatitis
  • Kidney disease, such as kidney failure (renal failure)
  • High levels of eosinophils in the blood (known as eosinophilia)
  • Any allergies, including allergies to foods, dyes, or preservatives.
     
Also, let your healthcare provider know if you are:
 
Make sure to tell your healthcare provider about any other medications you are taking, including prescription and non-prescription medicines, vitamins, and herbal supplements.
 
(Click Safety of Tryptophan for more information, including any available warnings and precautions.)
 

What If I Take an Overdose?

People who take too much tryptophan could experience several different problems, including serotonin syndrome (a dangerous group of symptoms associated with the use of drugs or supplements that affect serotonin levels), eosinophilia-myalgia syndrome (EMS), or any of the usual side effects of tryptophan.
 
If you think you may have taken too much, seek immediate medical attention.
 
(Click Tryptophan Overdose for more information.)
 
Feed Your Adult ADHD Brain

Tryptophan Supplement Information

Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.